Dr. Amir Bajoghli of Skin and Laser Dermatology Center and Adjunct Assistant Professor of Dermatology at Georgetown University School of Medicine and Dr. Michael A. Cardis of MedStar Georgetown University Hospital, along with medical assistant Gabriela Hernandez, recently published their findings on hydroxychloroquine-induced hyperpigmentation in the premier and esteemed Journal of Rheumatology.
Their findings highlight hyperpigmentation of the skin as an underrecognized side-effect of hydroxychloroquine (HCQ). Dr. Amir Bajoghli encountered a patient who had been taking HCQ for twelve years to treat an autoimmune disease called systemic lupus erythematosus (SLE). HCQ is a common treatment for SLE, however, the darkening skin on her upper arms is not regularly diagnosed as a side-effect. This is important for the education of prescribing physicians.
Dr. Amir Bajoghli is honored to publish this finding with his colleague Dr. Cardis, a board-certified dermatologist and dermatopathologist who determined the pathology and contributed to the reporting of this publication.
Dr. Bajoghli has been active in the field of dermatology, Mohs micrographic surgery, and cosmetic services for over twenty years. He regularly presents lectures to other physicians regionally and internationally, and teaches medical students and dermatology residents at Georgetown University School of Medicine.